Texas, 2009Flash Flooding and Damaging Wind in Texas, October 29, 2009
October 29, 2009 · NWS HGX · 8 events in 6 counties and zones
A broken line of strong to severe thunderstorms developed west of the Houston metro area during the afternoon and moved eastward causing several reports of flash flooding and a few wind damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of strong to severe thunderstorms developed west of the Houston metro area during the afternoon and moved eastward causing several reports of flash flooding and a few wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 29, 2:25 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 29, 2:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE MARINE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT THU OCT 29 2009
.DISCUSSION...
AT 18Z...A COLD FRONT EXTENDED FROM DFW TO ACT TO HDO. THE FRONT
WAS MOVING EAST AT AROUND 25 MPH. MODELS HAVE DIVERGED WITH REGARD
TO WHEN THE FRONT CLEARS THE AREA. THE GFS IS THE FASTEST AND HAS
THE FRONT THROUGH CLL BY 00Z AND CLEARS THE COAST AROUND 06Z.
CURRENT TRENDS SUPPORT THE FASTER GFS. HOWEVER...THE NAM 12 AND
OTHER LOCAL MODELS SHOW THE FRONT SLOWING CONSIDERABLY AND
LINGERING ACROSS SOUTHEAST THROUGH 09Z. SINCE THE UPPER TROUGH IS
HANGING BACK SO FAR TO THE WEST...THE SLOWING FRONTAL SPEED ALSO
HAS MERIT. TIMING OF THE FRONT IS CRITICAL TO WHERE AND HOW MUCH
RAIN FALLS ACROSS SOUTHEAST TEXAS. AT THIS TIME...AM LEANING
TOWARD THE FASTER GFS. PW VALUES WILL REMAIN ABOVE 2 INCHES AHEAD
OF THE SURFACE FRONT TONIGHT BUT THE RIGHT REAR QUAD PROGGED TO
PROVIDE ADDITIONAL LIFT WILL BE FURTHER WEST...CLOSER TO THE UPPER
LEVEL CENTER. THE SHIFT IN THIS FEATURE WILL HELP TO LIMIT
RAINFALL TOTALS. TRAINING OF SHOWERS/STORMS WILL STILL BE ABLE TO
GIVE SOME AREAS SOME IMPRESSIVE RAINFALL TOTALS. PARTS OF
SOUTHEAST TEXAS HAVE ALREADY RECEIVED BETWEEN 1 AND 3 INCHES OF
RAIN TODAY FROM TRAINING STORMS TODAY. THINK WIDESPREAD RAINFALL
WILL GENERALLY AVERAGE BETWEEN 1 AND 2 INCHES TONIGHT WITH SOME
SPOTS THAT RECEIVE TRAINING...GETTING ANOTHER 2 TO 4 INCHES. WILL
FRESHEN THE FFA TO UPDATE RAINFALL TOTALS.
FEEL THE SEVERE THREAT WILL LINGER INTO THE EVENING DUE TO
ABUNDANT LOW LEVEL SHEAR. STRONG WINDS ALOFT MIXING TO THE SURFACE
IN DOWNDRAFTS COULD ALSO PRODUCE SOME DAMAGING WIND GUSTS. WILL
MAINTAIN SEVERE WORDING IN THE ZONES THROUGH 06Z.
WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 23Z. THE GRADIENT WILL
WEAKEN QUICKLY AS THE FRONT APPROACHES. TIDES ARE RUNNING 1 TO 2
FEET ABOVE NORMAL SO SOME MINOR FLOODING IS STILL POSSIBLE ALONG
HIGHWAY 87 ALONG THE BOLIVAR PENINSULA.
THE 850 MB FRONT WILL STILL HANG BACK AND CONVERGENCE ALONG THIS
BOUNDARY WILL KEEP RAIN IN THE FORECAST THROUGH FRIDAY MORNING.
WILL MAINTAIN HIGH RAIN CHANCES FOR FRIDAY MORNING WITH PRECIP
ENDING FROM WEST TO EAST AS THE 850 MB BOUNDARY PUSHES EAST.
THE WEEKEND AND MOST OF NEXT WEEK LOOK GREAT WITH ABUNDANT
SUNSHINE. NORTHWEST FLOW ALOFT SHOULD KEEP TEMPS NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS AND SKIES MOSTLY CLEAR. 43
&&
.MARINE...
SMALL CRAFT ARE STRONGLY ADVISED TO REMAIN IN PORT THROUGH LATE
FRIDAY. STRONG ONSHORE FLOW AHEAD OF THIS LATEST COLD FRONT SWINGING
STRONG OFFSHORE WITHIN A FEW HOURS OF FRIDAYS DAWN. SEAS HAVE
RESPONDED ACCORDINGLY WITH THIS STRENGTHENED SOUTHERLY GULF
FETCH...IN THE 8 TO 11 FOOT RANGE AHEAD OF FRIDAYS FRONTAL PASSAGE.
ALTHOUGH UNDERSTOOD...A REMINDER THAT MARINE THUNDERSTORMS RIDING UP
AHEAD OF THE FRONT COULD PRODUCE SEVERE WINDS AND CHAOTIC SEA
BEHAVIOR DURING THE NOCTURNAL HOURS. THUS...SMALL CRAFT ADVISORY
CONDITIONS WILL MOST LIKELY BE WARRANTED THROUGH FRIDAY AFTERNOON.
WINDS WILL RELAX JUST BEFORE THE SURFACE FRONT CLEARS THE
WATERS...BUT WITH A DECENT SHOT OF NEAR-SURFACE 50F AIR COMING OVER
WARMER MID-70 F DEGREE WATER...IT WONT TAKE LONG TO BE BACK ABOVE
SCA WITH THOSE 20-30 KT (GALE FORCE GUST) NORTHERLIES THROUGH EARLY
FRIDAY AFTERNOON. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 55 63 46 71 49 / 90 50 10 0 0
HOUSTON (IAH) 60 65 47 70 49 / 100 70 20 0 0
GALVESTON (GLS) 64 66 57 71 60 / 100 80 20 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Oct 29, 2:37 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 PM CDT THU OCT 29 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
337 PM CDT THU OCT 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT AND EARLY FRIDAY MORNING
A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY MORNING.
A POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM
DUE TO FAVORABLE WIND SHEAR PROFILES. THE PRIMARY SEVERE WEATHER
THREAT WILL BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. IN
ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE TODAY THROUGH FRIDAY MORNING WITH THE PASSAGE OF
A SLOW MOVING COLD FRONT.
THE GREATEST THREAT FOR HEAVY RAINFALL WILL COME ALONG AND AHEAD
OF THE COLD FRONT TONIGHT. THE BEST CHANCE FOR HEAVY RAIN WILL
OCCUR BETWEEN 4 PM TONIGHT AND 4 AM FRIDAY MORNING. ADDITIONAL
RAIN WILL AVERAGE BETWEEN 2 AND 4 INCHES WITH SOME LOCATIONS
RECEIVING 5 TO 8 INCHES. THESE AMOUNTS IN COMBINATION WITH ALREADY
SATURATED GROUNDS COULD LEAD TO FLOODING.
A WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM AS SUSTAINED
WINDS WILL BEGIN TO DECREASE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN WILL END FRIDAY MORNING BUT HIGH WATER WILL REMAIN A HAZARD
FOR THE MORNING COMMUTE IF HEAVY RAIN DEVELOPS AS FORECAST.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 29, 11:55 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT THU OCT 29 2009
TXZ163-164-177-291900-
HOUSTON-TRINITY-WALKER-
1255 PM CDT THU OCT 29 2009
...STRONG STORM OVER WALKER COUNTY...
AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PENNINGTON...CRABBS
PRAIRIE...TRINITY...RIVERSIDE...LOVELADY AND HUNTSVILLE.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3118 9508 3090 9528 3089 9531 3083 9533
3062 9548 3070 9567 3132 9546
TIME...MOT...LOC 1754Z 205DEG 35KT 3074 9553Special weather statement, Oct 29, 12:38 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
138 PM CDT THU OCT 29 2009
TXZ163-164-179-291915-
HOUSTON-POLK-TRINITY-
138 PM CDT THU OCT 29 2009
...STRONG THUNDERSTORM IN POLK COUNTY...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF APPLE SPRINGS...MOVING NORTH AT
50 MPH.
WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH PORTIONS OF POLK AND TRINITY COUNTIES.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...APPLE SPRINGS AND
CORRIGAN.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3140 9495 3135 9495 3133 9490 3129 9488
3126 9488 3124 9485 3117 9482 3115 9482
3112 9478 3110 9469 3081 9492 3084 9512
3145 9503 3145 9501
TIME...MOT...LOC 1837Z 191DEG 42KT 3092 9500Flash Flood, San Jacinto
- When
- October 29, 5:00 PM CST to 6:00 PM CST
- Where
- San Jacinto County, 2.89 mi NW of Camilla to 2.14 mi NNW of Camilla
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.625, -95.109
Farm to Market Road 3128 closed due to high water.
Flash Flood, Polk
- When
- October 29, 5:30 PM CST to 6:30 PM CST
- Where
- Polk County, 0.78 mi NNW of Onalaska to 1.38 mi N of Onalaska
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.830, -95.135
One lane of FM 356 closed due to high water.
Flash Flood, Trinity
- When
- October 29, 5:30 PM CST to 6:30 PM CST
- Where
- Trinity County, 4.23 mi S of Nigton to 6.37 mi SE of Nigton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.159, -94.900
FM 2262 and FM 357 closed due to water over the roadways.
Thunderstorm Wind, Fort Bend
- When
- October 29, 5:30 PM CST
- Where
- Fort Bend County, 4.81 mi W of Tavener
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.530, -96.060
Power lines reported down in two locations with minor street flooding occuring.
Flash Flood, Harris
- When
- October 29, 7:30 PM CST to 8:30 PM CST
- Where
- Harris County, 4.42 mi NNE of (Iah)houston Intl Ar to 3.99 mi NNE of (Iah)houston Intl Ar
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 30.040, -95.325
High water in apartments.
Flash Flood, Harris
- When
- October 29, 7:45 PM CST to 9:00 PM CST
- Where
- Harris County, 3.38 mi NNE of Houston Lakeside Arp to 3.78 mi NNE of Houston Lakeside Arp
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 29.865, -95.649
Water was reported in homes in the Bear Creek Village subdivision.
Flash Flood, Harris
- When
- October 29, 8:00 PM CST to 9:00 PM CST
- Where
- Harris County, 3.05 mi S of Orr to 3.99 mi N of Bammel
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Amateur Radio
- Coordinates
- 29.986, -95.578
High water rescues were performed with cars stalled along Cypresswood Drive from Highway 249 to Kuykendahl Road.
Flash Flood, Montgomery
- When
- October 29, 8:00 PM CST to 10:00 PM CST
- Where
- Montgomery County, 0.97 mi NNW of Egypt to 0.9 mi N of Tamina
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.233, -95.577
Numerous roads and intersections blocked due to high water, including the intersection of FM 1488 and FM 2978, the FM 1488 at Interstate 45, and Interstate 45 at Shepherd Hill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, October 29 to 31, 20091 death · 4 injured · $21 million · EF2 · 121 events
- Tornadoes and Flash Flooding in Louisiana, October 29 to 30, 20091 death · 11 injured · $7.5 million · EF2 · 45 events
- Flash Flooding and Heavy Rain in Arkansas, October 29 to 30, 20091 death · $490,000 · 11 events
- Winter Weather in Idaho, October 29, 20091 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Arkansas, October 29 to 30, 20091 injured · $980,000 · EF1 · 22 events
- Tornadoes and Flash Flooding in Texas, October 29 to 30, 2009$500,000 · EF0 · 19 events
- Flash Flooding and Flooding in Missouri, October 29 to 30, 2009$85,000 · 52 kt wind · 46 events
- Flash Flooding in Arkansas, October 29, 2009$125,000 · 2 events
- Flash Flooding and Flooding in Louisiana, October 29 to 31, 2009$110,000 · 4 events
- Flooding in Iowa, October 29 to 31, 2009$100,000 · 4 events
- Tornadoes and Flash Flooding in Oklahoma, October 29, 2009$23,000 · EF1 · 8 events
- High Wind in Alaska, October 29, 2009$15,000 · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199402, 199466, 199467, 199488, 199479, 199482, 199485, 199489.